Alert archive / Illinois / River Flood Warnings in 2009

River Flood Warning 29, NWS Paducah, KY

May 1, 2009Gallatin County, Wabash County, White County, Illinois

NWS Paducah, KY issued this river flood warning at May 1, 2009, 6:04 AM CDT for Gallatin County, Wabash County, White County, Illinois. It took effect at May 3, 2009, 6:00 PM CDT. It was in force for 11 days.

The area

The counties it named.

The facts

Issued
May 1, 2009, 6:04 AM CDT (11:04 UTC)
In effect from
May 3, 2009, 6:00 PM CDT
Expired
May 14, 2009, 11:35 AM CDT
In force
11 days
Issued by
NWS Paducah, KY
Flood severity
Minor

Counties Gallatin County, IL, Wabash County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 36 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at New Harmony (NHRI3).

Action stage
10 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03378500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at May 1, 3:59 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 1, 3:59 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT FRI MAY 1 2009

.DISCUSSION...
MAIN FORECAST CONCERNS CENTER AROUND SEVERE
STORM/HEAVY RAINFALL POTENTIAL TODAY THROUGH THE WEEKEND.

WITH ALL OF TE RAIN THAT OCCURRED THIS PAST EVENING IN MANY
LOCATIONS...THE GROUND HAS BECOME QUITE SATURATED. IN
ADDITION...MOST OF THE SHORT RANGE MODELS SUGGESTS MORE ROUNDS OF
THUNDERSTORMS AND HEAVY RAIN LATER THIS AFTERNOON THROUGH THE
WEEKEND. IN FACT...THERE IS THE POTENTIAL FOR 2 TO 6 INCHES OF
ADDITIONAL RAIN...WITH LOCALLY HIGHER AMOUNTS VERY POSSIBLE WHERE
THE HEAVIER BANDS SET UP.

MODELS ALSO SEEM IN DECENT AGREEMENT THAT ONE ROUND OF HEAVY RAIN
AND AND MARGINALLY SEVERE STORMS WILL OCCUR LATER TODAY INTO
TONIGHT AS A COLD FRONT DIPS SOUTH INTO THE REGION.
THEREAFTER...THE FRONT WILL BECOME STATIONARY IN THE WSW FLOW ALOFT
DOWN JUST SOUTH OF THE TN BORDER. THIS WILL SET THE STAGE FOR
ANOTHER POSSIBLE HEAVY RAIN EVENT ALONG AND NORTH OF THE FRONT SAT
NIGHT INTO SUNDAY MORNING AS MOIST SWLY LOW LEVEL JET NOSES ACROSS
THE BOUNDARY BENEATH THE STRONG MID LVL FLOW.

FINALLY...ANOTHER WAVE OF HEAVY PRECIP MAY OCCUR LATER SUNDAY INTO
SUNDAY NIGHT AS A STRONG SURFACE LOW AND MID LEVEL SHORT WAVE
EJECT NE OUT OF THE SRN PLAINS STATES. WITH ALL OF THIS IN
MIND...A FLASH FLOOD WATCH WILL NEED TO BE ISSUED ACROSS ALL OF
THE QUAD STATE FOR THE TONIGHT THROUGH SUNDAY NIGHT TIME FRAME.
WITH SOME RIVERS ALREADY IN FLOOD...THIS COULD REALLY AGGRAVATE
THE SITUATION AND HAVE A SIGNIFICANT IMPACT TO MANY AREAS. RIGHT
NOW...MODEL CONSENSUS POINTS TO THE HIGHEST RAIN TOTALS OCCURRING
OVER WESTERN KY...SOUTHEAST MO AND FAR SRN IL. HOWEVER...THIS
COULD SHIFT NORTH OR SOUTH DEPENDING ON EXACTLY WHERE THE FRONT
STALLS OUT.

SURFACED BASED INSTABILITY WILL BE LIMITED THIS WEEKEND OVER MOST
OF THE REGION. HOWEVER...INSTABILITY ALOFT COULD LEAD TO SOME
MARGINALLY SEVERE STORMS...WITH GUSTY WINDS AND SOME HAIL...ESP IN
AREAS CLOSEST TO THE FRONT /SE MO...FAR SRN IL AND WRN KY/.

FOR THE EXTENDED FROM 12Z MONDAY ON...MADE A FEW TWEAKS TO BETTER
REFLECT THE LATEST ECMWF RUN. BROUGHT UPPER LEVEL LOW OVER THE AREA
MONDAY WHICH REQUIRED SOME CHANGES IN WIND VELOCITY. ALSO PUT DRY
PERIOD IN FOR MON NGT AND TUE TO REFLECT A BRIEF BREAK BETWEEN THE
MONDAY SYSTEM AND YET ANOTHER SYSTEM SLATED FOR WEDNESDAY. THIS ALSO
CAUSED A REDUCTION IN CLOUD COVER FOR THE AFOREMENTIONED PERIODS.
AND FINALLY ALLOWED OVERNIGHT LOWS TO BE BIT COOLER AND DAYTIME
HIGHS A BIT WARMER TO BETTER REFLECT THE REDUCTION IN SKY COVER.

&&

.AVIATION...
DENSE FOG SHOULD MIX OUT SHORTLY AFTER SUNRISE OR WHEN THE
THUNDERSTORMS REACH THE AREA WHICH EVER IS FIRST. WILL BE AMENDING
KPAH AND KCGI FOR THUNDER THIS AM AND LIKELY INCREASE MENTION THIS
AFTERNOON AND EVENING. IFR CIGS AND VSBY WILL BECOME MVFR FOR THE
MAJORITY OF THE VALID TIME WITH THE EXCEPTION OF THUNDERSTORMS OF
COURSE

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

GM/KH
Hazardous weather outlook, May 1, 5:28 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
528 AM CDT FRI MAY 1 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
528 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE STORMS EXISTS OVER MOST OF THE QUAD STATE
REGION TODAY INTO TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE I 64
CORRIDOR. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE
PRIMARY HAZARDS WITH THE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO
BE A CONCERN WITH ANY THUNDERSTORMS TODAY...AS MANY LOCATIONS HAVE
SATURATED GROUND CONDITIONS.

A FLOOD WATCH IS IN EFFECT OF ALL OF THE QUAD STATE TONIGHT
THROUGH THE UPCOMING WEEKEND. PLEASE REFER TO THE FLOOD WATCH
PRODUCT FOR ADDITIONAL DETAILS. PLEASE ALSO REFER TO RIVER FLOOD
PRODUCTS FOR INFORMATION ON RIVER FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLASH FLOOD WATCH REMAINS IN EFFECT FOR SATURDAY THROUGH MONDAY
MORNING. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER WESTERN KENTUCKY...SOUTHEAST MISSOURI AND FAR
SOUTHERN ILLINOIS OVER THE WEEKEND. ISOLATED DAMAGING WIND GUSTS
AND LARGE HAIL WILL BE POSSIBLE...BUT HEAVY RAINFALL WILL BE THE
PRIMARY THREAT. WITH EACH ROUND OF THUNDERSTORMS OVER THE COMING
WEEKEND...THE FLOODING POTENTIAL WILL MOUNT.

WATER LEVELS WILL BE RISING SIGNIFICANTLY ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES TODAY THROUGH THE
UPCOMING WEEKEND. PLEASE REMEMBER TO RELAY ANY FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:50 PM CDTAreal Flood WarningPAHCrittenden, Henderson, Livingston, Union, Webster3 hr
Apr 30, 9:08 PM CDTAreal Flood AdvisoryPAHHenderson, Hopkins, McLean, Muhlenberg27 days
May 1, 4:08 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more55 hr
May 1, 4:40 AM CDTFlash Flood WarningPAHMississippi, New Madrid, Scott, Stoddard3 hr
May 1, 9:36 AM CDTFlash Flood WarningPAHMississippi, New Madrid, Scott, Stoddard3 hr

Nearby

River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.